Kentucky, 2008

Tornadoes and Hail in Kentucky, May 11, 2008

May 11, 2008 · NWS JKL · 50 events in 21 counties and zones

A strong cold front moving across the area brought severe thunderstorms with damaging winds and large hail to portions of Eastern Kentucky during the morning hours of May 11th. Numerous reports of downed trees and power lines were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$672,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front moving across the area brought severe thunderstorms with damaging winds and large hail to portions of Eastern Kentucky during the morning hours of May 11th. Numerous reports of downed trees and power lines were received. Hail up to the size of golf balls was also reported. Two tornadoes touched down as well, with one in Leslie County, and the other in Whitley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 6:45 AM EST, 1 hour earlier.

Area forecast discussion, May 11, 6:45 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
745 AM EDT SUN MAY 11 2008

.SHORT TERM.../TODAY THROUGH TUESDAY/

A DEVELOPING STORM SYSTEM IS LOOKING RATHER IMPRESSIVE ON THE SURFACE
CHART. AT 06Z...A STRONG 991 MB LOW WAS OVER WESTERN ILLINOIS...WITH
A COLD FRONT TRAILING SOUTH INTO WESTERN KENTUCKY TO MISSISSIPPI. THE
CONVECTION OUT AHEAD OF THE FRONT HAS LOST MUCH OF ITS LIGHTNING OVER
KENTUCKY...WITH THE CONVECTION OVER TENNESSEE AND POINTS SOUTH THE
MOST IMPRESSIVE. EXPECTING SHOWERS AND A FEW THUNDERSTORMS TO
CONTINUE TO WORK EAST ACROSS THE AREA THIS MORNING. SHOWERS WERE
ALREADY IN THE WESTERN PORTIONS OF OUR CWA. AS THE FRONT MOVES EAST
TODAY WE SHOULD SEE REDEVELOPMENT OF THUNDERSTORMS THIS MORNING INTO
THE AFTERNOON. WILL CONTINUE TO HIGHLIGHT A SEVERE THUNDERSTORM
POTENTIAL TODAY...WITH CAPES RANGING FROM NEAR 1000 TO 2000
J/KG...AND LI/S -2 TO -4 AS THE FRONT MOVES THROUGH. A DRY SLOT
BETWEEN THE PREFRONTAL PRECIP AND THE FRONT ITSELF SHOULD HELP THE
ATMOSPHERE DESTABILIZE AS WELL. WILL MENTION A THREAT FOR LARGE HAIL
AND DAMAGING WINDS IN THE FORECAST AND IN THE HWO. WITH GOOD SPEED
AND DIRECTIONAL SHEAR...AN ISOLATED TORNADO CANNOT BE RULED OUT AS
WELL. EVEN OUTSIDE OF ANY THUNDERSTORMS...EXPECTING OCCASIONAL WIND
GUSTS TO 45 MPH OVER MUCH OF THE AREA WITH STRONG WINDS JUST ABOVE
THE SURFACE. WITH THIS IN MIND...WILL ISSUE A WIND ADVISORY FOR OUR
AREA RUNNING FROM 10 AM THROUGH 8 PM THIS EVENING. WILL STILL SEE
SOME DECENT GUSTS IN THE HIGHEST TERRAIN THIS EVENING IN THE
EAST...BUT THESE SHOULD BE BELOW ADVISORY CRITERIA WIND SPEEDS. H5
LOW WITH PLENTY OF MOISTURE AND LIFT WILL BE MOVING INTO THE AREA
LATE TODAY AND TONIGHT...AND WILL GO WITH CATEGORICAL POPS FOR
SHOWERS. THE LOW WILL SLOWLY EXIT MONDAY AND MONDAY EVENING...WITH
POPS GRADUALLY TAPERING DOWN DURING THIS PERIOD. TUESDAY SHOULD BE
DRY AND MOSTLY SUNNY WITH HIGH PRESSURE BUILDING IN.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

STILL SOME DISAGREEMENT IN THE MODELS LATER IN THE EXTENDED PERIOD.
IN GENERAL...FOLLOWED A LITTLE CLOSER TO THE ECMWF...WHICH WAS ALSO
CLOSER TO THE EARLIER HPC MANUAL PROGS. EXPECTING A COLD FRONT TO
MOVE EAST ACROSS THE AREA ON WEDNESDAY...AND HAVE INCREASED POPS TO
LIKELY FOR THIS PERIOD. THE FRONT SHOULD BE MOVING JUST EAST OF THE
AREA LATER WEDNESDAY NIGHT INTO THURSDAY...AS A WAVE DEVELOPS ALONG
IT. WILL TAPER POPS DOWN TO THE CHANCE RANGE WEDNESDAY NIGHT INTO
THURSDAY WITH THIS SYSTEM CLOSE BY. WILL NOT MENTION OF THUNDER
THURSDAY NIGHT THROUGH SATURDAY...AS WE SHOULD BE ON THE WEST SIDE OF
THE FRONTAL SYSTEM AND SLOW MOVING FRONTAL WAVES. WILL KEEP THE
CHANCE OF SHOWERS IN THE FORECAST HOWEVER. PLENTY OF UNCERTAINTY
STILL EXISTS WITH EXACT POSITION OF THE FRONT AND WAVES.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

DAYLIGHT SHOULD PROMPT A MORE MIXED BOUNDARY LAYER SO HAVE DROPPED
THE WIND SHEAR WITH THIS ISSUANCE AND ADDED GUSTS OF 25 TO 30 KTS TO
THE TAFS. A DEVELOPING COLD FRONT IS SPINNING TOWARD EASTERN KENTUCKY
AND THIS SHOULD BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY.
HAVE TIMED THESE ACROSS THE CWA FROM MID MORNING INTO EARLY
AFTERNOON. THE STORMS WILL CONTAIN CIGS AND VIS DOWN TOWARD IFR WHILE
THE WIND GUSTS BECOME MORE ROBUST. FOLLOWING THE FRONT...LINGERED
THE POSSIBILITY OF A STRAY THUNDERSTORM BEFORE SUNSET. LATER THIS
EVENING EXPECT THE WINDS TO SETTLE DOWN SOMEWHAT FROM THE WEST TO
NORTHWEST BUT STILL OCCASIONAL GUST. ALSO HAVE BROUGHT THE PREVAILING
CIGS DOWN WITH ONGOING LIGHT SHOWERS BENEATH THE WRAP AROUND
MOISTURE FROM THE STRONG AND DEEP SFC LOW PRESSURE AREA PULLING OUT
OF THE OHIO VALLEY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...WJM
LONG TERM....WJM
AVIATION...GREIF
Hazardous weather outlook, May 11, 3:25 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SUN MAY 11 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
425 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. SOME OF THE
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. IN
ADDITION...OUTSIDE OF ANY THUNDERSTORMS...WINDS ARE EXPECTED TO GUST
TO 45 MPH AT TIMES TODAY. GUSTS UP TO 50 MPH ARE POSSIBLE IN THE
HIGHER TERRAIN NEAR THE VIRGINIA BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE OR HAIL TO THE NATIONAL
WEATHER SERVICE IN JACKSON TODAY.

WJM

In the hours before

Special weather statement, May 11, 3:41 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT SUN MAY 11 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111530-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
441 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA TODAY...BRINGING
SHOWERS AND THUNDERSTORMS WITH IT. SOME OF THE THUNDERSTORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. THE TIME
FOR THE GREATEST RISK OF SEVERE WEATHER WILL BE FROM LATER THIS
MORNING THROUGH AROUND LUNCHTIME ALONG AND WEST OF A LINE FROM
FLEMINGSBURG TO LONDON. TO THE EAST OF THIS LINE...THE GREATEST
THREAT WILL BE FROM LATER THIS MORNING THROUGH EARLY AFTERNOON. THE
THREAT WILL PERSIST FROM LATER THIS MORNING INTO THE MID AFTERNOON
HOURS TOWARDS THE WEST VIRGINIA AND VIRGINIA BORDERS.

IN ADDITION...OUTSIDE OF ANY THUNDERSTORMS...WINDS MAY GUST TO 45 MPH
AT TIMES TODAY. GUSTS TO 50 MPH ARE POSSIBLE IN THE HIGHER TERRAIN
NEAR THE VIRGINIA BORDER. WINDS OF THIS MAGNITUDE MAY BRING DOWN
SMALL TREE LIMBS...AND CAUSE DIFFICULT DRIVING CONDITIONS...
ESPECIALLY FOR HIGH PROFILE VEHICLES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES TODAY ON THIS DEVELOPING WEATHER
SITUATION. FOR THE LATEST INFORMATION...VISIT OUR INTERNET WEB SITE
AT WEATHER.GOV/JACKSONKY.

WJM

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 19 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
May 11, 7:45 AM EST to 7:49 AM EST
Where
Pulaski County, Somerset
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
37.100, -84.600

Numerous trees were blown down countywide by thunderstorm wind gusts.

Hail, Pulaski

When
May 11, 7:48 AM EST to 7:52 AM EST
Where
Pulaski County, Somerset
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.100, -84.600

Tornado, Whitley

When
May 11, 8:15 AM EST to 8:20 AM EST
Where
Whitley County, 7.77 mi WNW of Krupp to 6.26 mi WNW of Krupp
Rating
EF1
Path length
1.59 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.846, -84.378

An EF-1 tornado touched down 1 mile west of the Cumberland Falls State Park on Highway 90 and continued into Whitley County and across the park. Wind speeds with this tornado were estimated at 105 mph. Significant damage was done to the park supervisor's residence. Extensive numbers of large trees were blown across roads which made access to parts of the park impossible until they were cleared away. Numerous trees were snapped or uprooted with some of the trees falling on cars and powerlines.

Thunderstorm Wind, Whitley

When
May 11, 8:15 AM EST to 8:25 AM EST
Where
Whitley County, 8 mi WNW of Clio
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
Park/Forest Service
Coordinates
36.864, -84.334

Park officials reported that numerous trees had been blown down by straight line winds. Some trees fell on occupired cabins, cars, and the Cumberland Falls State Park gift shop. Numerous minor injuries were reported, none of which required medical attention.

Thunderstorm Wind, Breathitt

When
May 11, 8:17 AM EST to 8:21 AM EST
Where
Breathitt County, 1 mi NW of Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.560, -83.393

One large tree was snapped off near its base by thunderstorm wind gusts.

Hail, Powell

When
May 11, 8:24 AM EST to 8:28 AM EST
Where
Powell County, Clay City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.870, -83.920

Thunderstorm Wind, Powell

When
May 11, 8:28 AM EST to 8:32 AM EST
Where
Powell County, Clay City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.870, -83.920

A 5 inch diameter tree limb was blown down by thunderstorm wind gusts.

Thunderstorm Wind, Whitley

When
May 11, 8:29 AM EST to 8:33 AM EST
Where
Whitley County, Corbin
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.950, -84.100

Utility poles and power lines were blown down along Cumberland Falls Highway or 18th Street.

Thunderstorm Wind, Rowan

When
May 11, 8:47 AM EST to 8:51 AM EST
Where
Rowan County, 3 mi N of Morehead
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.223, -83.430

Numerous trees were blown down on Highway 377.

Thunderstorm Wind, Powell

When
May 11, 8:48 AM EST to 8:52 AM EST
Where
Powell County, Clay City
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.870, -83.920

Numerous tree branches were torn off along Spout Springs Road. Branches were 2 to 5 inches in diameter. One tree was also blown down on Highway 2001.

Thunderstorm Wind, Montgomery

When
May 11, 8:50 AM EST to 8:54 AM EST
Where
Montgomery County, Jeffersonville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
37.980, -83.850

Numerous trees were blown down county wide, blocking roads. Worst hit area was between Mount Sterling and Jefferson. Camargo was also hit hard.

Hail, Clay

When
May 11, 8:50 AM EST to 8:54 AM EST
Where
Clay County, Garrard
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.120, -83.730

Nickel size hail was observed.

Thunderstorm Wind, Clay

When
May 11, 8:50 AM EST to 8:54 AM EST
Where
Clay County, Garrard
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
37.120, -83.730

The roof was blown off an old post office building on Highway 421. Several trees were also blown down.

Hail, Owsley

When
May 11, 8:50 AM EST to 8:54 AM EST
Where
Owsley County, Booneville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.480, -83.680

Thunderstorm Wind, Lee

When
May 11, 8:54 AM EST to 8:58 AM EST
Where
Lee County, 1 mi SW of Monica
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
37.570, -83.613

Numerous tree branches between 2 and 5 inches in diameter were blown down on Highway 52. A couple of trees were also split down the middle and had to be removed from the roadway.

Thunderstorm Wind, Floyd

When
May 11, 8:54 AM EST to 8:58 AM EST
Where
Floyd County, 1 mi SSE of Bosco
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.487, -82.843

Numerous trees were blown down across a fifty foot wide by one quarter mile long path.

Thunderstorm Wind, Lee

When
May 11, 8:55 AM EST to 8:59 AM EST
Where
Lee County, Primrose
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
37.600, -83.620

A large tree was blown down onto a tractor crushing it. Numerous large limbs and a couple of other large trees were also blown down.

Hail, Rowan

When
May 11, 8:55 AM EST to 8:59 AM EST
Where
Rowan County, Morehead
Measured
0.88 in hail
Reported by
County Official
Coordinates
38.180, -83.430

Hail, Rowan

When
May 11, 8:55 AM EST to 8:59 AM EST
Where
Rowan County, Morehead
Measured
0.75 in hail
Reported by
Public
Coordinates
38.180, -83.430

Hail, Rowan

When
May 11, 8:57 AM EST to 9:01 AM EST
Where
Rowan County, Hays Crossing
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.230, -83.350

Golf ball size hail fell for about 3 minutes.

Thunderstorm Wind, Rowan

When
May 11, 9:02 AM EST to 9:06 AM EST
Where
Rowan County, 1 mi SW of Clearfield
Measured
51 kt (59 mph) measured gust
Reported by
Park/Forest Service
Coordinates
38.160, -83.443

A 59 mph wind gust was measured by the Triangle Mountain RAWS observation platform.

Hail, Leslie

When
May 11, 9:10 AM EST to 9:14 AM EST
Where
Leslie County, Hyden
Measured
0.88 in hail
Property damage
$8,000
Reported by
COOP Observer
Coordinates
37.170, -83.370

Nickel size hail fell for one to two minutes. A wind gust estimated at 50 mph brought down several two to three inch diameter tree limbs and an eight inch diameter tree.

Hail, Leslie

When
May 11, 9:10 AM EST to 9:14 AM EST
Where
Leslie County, 1 mi E of Sizerock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -83.462

Golf ball size hail fell for nearly 5 minutes at Hell For Certain.

Hail, Owsley

When
May 11, 9:10 AM EST to 9:14 AM EST
Where
Owsley County, Booneville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.480, -83.680

Thunderstorm Wind, Morgan

When
May 11, 9:13 AM EST to 9:17 AM EST
Where
Morgan County, Ezel
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
COOP Observer
Coordinates
37.900, -83.450

Two trees were blown down. Numerous tree branches were also blown down.

Hail, Leslie

When
May 11, 9:15 AM EST to 9:19 AM EST
Where
Leslie County, Wooton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.180, -83.300

Penny size hail fell for 5 minutes.

Thunderstorm Wind, Morgan

When
May 11, 9:17 AM EST to 9:21 AM EST
Where
Morgan County, 1 mi SE of West Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.910, -83.257

Numerous trees were blown down from West Liberty to Ezel.

Thunderstorm Wind, Morgan

When
May 11, 9:17 AM EST to 9:21 AM EST
Where
Morgan County, West Liberty
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
37.920, -83.270

Several trees and large limbs were blown down.

Hail, Breathitt

When
May 11, 9:21 AM EST to 9:25 AM EST
Where
Breathitt County, (Jkl)carroll Arpt Ja
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.580, -83.320

Nickel size hail fell at the NWS office at the airport. The event lasted for 4 minutes.

Tornado, Leslie

When
May 11, 9:27 AM EST to 9:29 AM EST
Where
Leslie County, 1 mi SE of Wooton to 0.87 mi E of Brown Chapel
Rating
EF1
Path length
0.25 mi
Path width
70 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.170, -83.287

An EF-1 tornado with wind speeds of around 95 mph briefly touched down one mile southeast of Wooton. Large trees were either snapped off or blown over. One tree fell onto a power line.

Hail, Perry

When
May 11, 9:30 AM EST to 9:35 AM EST
Where
Perry County, Ary
Measured
0.75 in hail
Reported by
Public
Coordinates
37.380, -83.150

Penny size hail fell for about 5 minutes. A thunderstorm wind gust estimated at between 50 and 75 mph also occurred while the hail was falling.

Hail, Knott

When
May 11, 9:30 AM EST to 9:34 AM EST
Where
Knott County, Talcum
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -83.070

Funnel Cloud, Leslie

When
May 11, 9:35 AM EST to 9:40 AM EST
Where
Leslie County, 1 mi E of Wooton
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.180, -83.282

A funnel cloud was observed passing over a house in Wooton and then touching down on Highway 1807 approximately 1 mile east of Wooton. Extensive tree and power line damage occurred along a 150 yard damage path.

Thunderstorm Wind, Harlan

When
May 11, 9:35 AM EST to 9:39 AM EST
Where
Harlan County, Harlan
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.850, -83.320

Numerous reports were received of downed trees and power lines. The State Police reported that at least 50 trees had fallen across roads as a result of thunderstorm wind gusts.

Hail, Harlan

When
May 11, 9:38 AM EST to 9:42 AM EST
Where
Harlan County, 2 mi N of Harlan
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.879, -83.320

Nickel size hail was reported across a wide area north of Harlan.

Thunderstorm Wind, Bell

When
May 11, 9:38 AM EST to 9:42 AM EST
Where
Bell County, 1 mi E of Pineville
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
36.770, -83.662

Numerous trees and power lines were blown down by thunderstorm wind gusts in the eastern portion of the county.

Hail, Magoffin

When
May 11, 9:40 AM EST to 9:44 AM EST
Where
Magoffin County, 2 mi W of Cyrus
Measured
0.75 in hail
Reported by
Public
Coordinates
37.800, -83.067

Thunderstorm Wind, Floyd

When
May 11, 9:45 AM EST to 9:49 AM EST
Where
Floyd County, Brainard
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.670, -82.900

Large limbs were blown down between mile markers 3 and 4 on KY HWY 114.

Thunderstorm Wind, Harlan

When
May 11, 9:47 AM EST to 9:51 AM EST
Where
Harlan County, 5 mi W of Harlan
Measured
51 kt (59 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.850, -83.410

Four trees were blown down in the Wallens Creek area.

Thunderstorm Wind, Perry

When
May 11, 9:48 AM EST to 9:52 AM EST
Where
Perry County, Vicco
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.220, -83.070

A few trees and power lines were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Harlan

When
May 11, 9:49 AM EST to 9:53 AM EST
Where
Harlan County, 1 mi NNW of Harlan
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
36.863, -83.327

Thundestorm wind gusts downed several power lines in the Browning Acres neighborhood.

Thunderstorm Wind, Floyd

When
May 11, 9:50 AM EST to 9:54 AM EST
Where
Floyd County, 1 mi E of Bonanza
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.700, -82.852

Two trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Letcher

When
May 11, 9:54 AM EST to 9:58 AM EST
Where
Letcher County, Jeremiah
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
County Official
Coordinates
37.170, -82.920

Numerous large tree limbs up to 5 inches in diameter were blown down. Two chimneys were also blown down from two very old and poorly constructed houses.

Thunderstorm Wind, Floyd

When
May 11, 9:55 AM EST to 9:59 AM EST
Where
Floyd County, Ivel
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.600, -82.670

Two trees were blown down along Highway 23 at a cemetery.

Hail, Floyd

When
May 11, 9:56 AM EST to 10:00 AM EST
Where
Floyd County, Martin
Measured
1.75 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.570, -82.750

Quarter go golfball size hail was observed by a state trooper. Large limbs and power lines were blown down by thunderstorm wind gusts.

Hail, Floyd

When
May 11, 9:58 AM EST to 10:02 AM EST
Where
Floyd County, Allen
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.620, -82.730

Penny size hail and a wind gust estimated at 50 mph were reported by a state trooper.

Thunderstorm Wind, Martin

When
May 11, 10:05 AM EST to 10:09 AM EST
Where
Martin County, Tomahawk
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
37.870, -82.600

Numerous trees were blown down or shredded by thunderstorm wind gusts. Hall Branch Road was partially blocked by a mudslide and cable lines were down.

Thunderstorm Wind, Johnson

When
May 11, 10:10 AM EST to 10:14 AM EST
Where
Johnson County, Paintsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
37.820, -82.800

Eight to ten trees were blown down in the eastern part of the county.

Hail, Pike

When
May 11, 10:30 AM EST to 10:34 AM EST
Where
Pike County, Meta
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.570, -82.430

Nickel size hail fell for about 5 minutes.

Thunderstorm Wind, Letcher

When
May 11, 10:38 AM EST to 10:42 AM EST
Where
Letcher County, Jeremiah
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.170, -82.920

Thunderstorm wind gusts downed trees and caused damage to roofs and chimneys on homes in the Blair Branch community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyThe tornado archive for Kentucky, 2008Warnings in Kentucky, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101165, 101166, 101170, 101171, 101172, 101173, 101174, 101175, 101176, 101177, 101178, 101179, 101180, 101181, 101182, 101192, 101183, 101184, 101185, 101186, 101193, 101188, 101189, 101190, 101191, 101194, 101195, 101197, 101196, 101198, 101394, 101395, 101397, 101398, 101399, 101400, 101402, 101408, 101404, 101406, and more.